We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Signs of a Tramadol Overdose?

By Meshell Powell
Updated May 17, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Tramadol is a prescription medication that is typically used to treat moderate to moderately severe pain. It is important to take this medication exactly as prescribed by a doctor. Taking more than the prescribed dose could lead to a potentially life-threatening Tramadol overdose. Some possible signs of a Tramadol overdose include drowsiness, seizures, or a slowed heartbeat. Emergency medical assistance should be obtained any time that a Tramadol overdose is suspected.

Extreme drowsiness may be one of the first signs that a Tramadol overdose has occurred. Mild drowsiness is a common side effect of this medication when taken at prescribed doses. When too much of this drug is taken, the level of drowsiness becomes severe. The patient may become so sleepy that it is impossible to perform even simple tasks in a normal fashion.

Seizures are common side effects of a Tramadol overdose. The development of seizures is a possible side effect of normal doses of Tramadol, so this risk is greatly intensified when too much of this drug is taken. If a seizure occurs after taking this medication, a doctor should be consulted right away.

Other possible signs of a Tramadol overdose include cold or clammy skin, a feeling of intense weakness, or even fainting. The heart rate may slow, or the patient may suffer a heart attack, known as cardiac arrest. Breathing may become labored, or the patient may stop being able to breath at all without assistance. Some patients may completely lose consciousness.

A Tramadol overdose requires immediate medical attention. A small tube, known as an IV, may be inserted into a vein so that medications and fluids can be delivered into the bloodstream. The contents of the stomach may need to be pumped out in order to quickly remove some of the medication from the body. If breathing is difficult, oxygen therapy may need to be used. The patient's vital signs will be monitored closely until the condition has been stabilized.

Depending on the extent of the complications stemming from a Tramadol overdose, the patient may need to spend a few days in the hospital. If the overdose is thought to be intentional, a psychological profile will probably be ordered. In some cases, the patient may be relocated to a psychological ward or a mental facility for more intensive evaluations and treatment. This treatment could last from a few hours to a few months, depending on the individual situation.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.